Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 28, NWS San Angelo, TX

May 19, 1997Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at May 19, 1997, 4:14 PM CDT for Crockett County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 4:14 PM CDT (21:14 UTC)
Expired
May 19, 1997, 5:15 PM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:40 PM CDTTornado F0Ozona, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WFUS1 KSJT 192114 RRA
TORSJT
TXC105-192215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
414 PM CDT MON MAY 19 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...CROCKETT COUNTY
 
AT 410 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 25
MILES SOUTHWEST OF OZONA MOVING SOUTHEAST AT 25 MPH.  A SEVERE
THUNDERSTORM WAS ALSO LOCATED 6 MILES NORTH OF OZONA MOVING SOUTH AT
15 MILES AN HOUR. GOLFBALL SIZE HAIL IS LIKELY WITH THIS STORM...AND
TORNADIC DEVELOPMENT IS POSSIBLE. THIS STORM WILL MOVE OVER OZONA
AROUND 430 PM.
 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 19, 1:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 19, 1:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
158 PM CDT MON MAY 19 1997

ITEM OF PRIMARY CONCERN IS A SOUTHWARD ADVANCING COLD FRONT. GOES 8
4 KM VISIBLE IMAGERY SHOWS FRONT THROUGH THE BIG COUNTRY. IMPRESSIVE
SURFACE-BASED 500MB LIFTED INDICES SOUTH OF THE FRONT...WITH ADAP
ESTIMATES AS LOW AS -8. ETA AND NGM FORECAST A WEAK VORT LOBE TO
DRIFT EAST OVER THE COUNTY WARNING AREA THIS EVENING...ENHANCING
CONVECTION ALONG AND ISENTROPIC LIFT OVER THE FRONT. CURRENTLY...KSJT
NEXRAD INDICATES MESOSCALE VORT CENTER ENTERING OUR NORTHERN EDWARDS
PLATEAU COUNTIES. THIS FEATURE...ALONG WITH PRE-FRONTAL TROF
PASSAGE...HAS ENHANCED ISOLATED RAPID THUNDERSTORM DEVELOPMENT OVER
THE HEARTLAND.

WITH SLOW TRAINING STORMS AND PRECIPITABLE WATER BETWEEN 120 AND 140
PERCENT OF NORMAL...ISOLATED FLASH FLOODING POSSIBLE ALONG AND AHEAD
OF THE FRONT OVER THE HEARTLAND AND NORTHWEST HILL COUNTRY. WEAKENING
CAP SUGGEST STORMS TO BECOME MORE WIDESPREAD THAN AT THE MOMENT.

GUIDANCE LOWS LOOK OKAY TONIGHT. LIKE THE COOLER AVN/FAN TEMPERATURES
FOR TUESDAY...GIVEN EASTERLY SURFACE FLOW AND LOW CLOUDS.

MARGINAL WIND SHEAR AND HIGH INSTABILITY SUGGEST PULSE SEVERE STORMS
A GOOD BET THIS AFTERNOON/EARLY EVENING ALONG AND SOUTH OF THE FRONT.

POST FRONTAL ISENTROPIC LIFT NOT THAT IMPRESSIVE LATE TONIGHT...SO
TEMPERED FIRST PERIOD POPS OVER INITIAL THOUGHTS. GENERALLY WENT
CLOSE TO NGM/FWC.

ABI 053/069 52
JCT 062`/077 43
SJT 055/072 42

14

In the hours before

Special weather statement, May 19, 2:26 PM CDT, 1 hour 48 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-201100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 PM CDT MON MAY 19 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH LATE EVENING OVER
CENTRAL AND SOUTHERN PORTIONS OF WEST CENTRAL TEXAS...

A SOUTHWARD MOVING COLD FRONT WILL INTERACT WITH VERY UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS ALONG
AND SOUTH OF THE FRONT. AREAS AFFECTED THROUGH EARLY EVENING ARE
SOUTHEAST OF A BARNHART TO SAN ANGELO TO BAIRD LINE. BY LATE
EVENING...THE PRIMARY THREAT AREA WILL SHIFT SOUTH WITH THE
FRONT...TOWARD THE INTERSTATE 10 CORRIDOR.

DUE TO WEAK WINDS ALOFT...THE THUNDERSTORMS ARE EXPECTED TO MOVE
SLOWLY...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:52 PM CDTSevere Thunderstorm WarningSJTCallahan63 min
May 19, 2:58 PM CDTTornado WarningSJTConcho62 min
May 19, 3:15 PM CDTTornado WarningSJTTom Green35 min
May 19, 3:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min
May 19, 3:50 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green65 min
May 19, 4:04 PM CDTSevere Thunderstorm WarningSJTCrockett61 min
May 19, 4:28 PM CDTTornado WarningSJTBrown62 min
May 19, 4:54 PM CDTSevere Thunderstorm WarningSJTColeman46 min
May 19, 5:10 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningSJTSutton65 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.